Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 259, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 11, 2003, 2:05 PM CDT for Breckinridge County, Meade County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 2:05 PM CDT (19:05 UTC)
- Expired
- Aug 11, 2003, 2:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Breckinridge County, KY, Meade County, KY
The radar
The Louisville radar (KLVX), 31 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 111905 SVRLMK KYC027-163-111930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 206 PM CDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY CENTRAL MEADE COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 230 PM CDT(330 PM EDT) * AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER IRVINGTON...OR ABOUT 36 MILES SOUTHWEST OF LOUISVILLE...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GUSTON AROUND 315 PM EDT WEBSTER...IRVINGTON AROUND 225 PM CDT GARFIELD AROUND 230 PM CDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3797 8614 3804 8635 3780 8652 3771 8626 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:20 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 11, 1:20 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 220 PM EDT MON AUG 11 2003 .SHORT TERM DISCUSSION... A PERSISTENT UPPER LEVEL TROUGH ANCHORED OVER THE GREAT LAKES AND OHIO VALLEY WILL FINALLY MOVE OUT OF THE REGION DURING THIS FORECAST PERIOD. A CLOSED UPPER LEVEL LOW OVER THE LOWER OHIO VALLEY THIS AFTERNOON WILL GRADUALLY RETROGRADE SOUTHWEST AND EVENTUALLY END UP OVER THE FOUR CORNERS REGION OF THE SOUTHWEST STATES. IN ITS PLACE A WESTERN ATLANTIC RIDGE WILL INCH INTO THE EASTERN PORTION OF THE UNITES STATES INCLUDING THE OHIO VALLEY. IN THE INTERIM WE WILL STILL NEED TO MENTION CHC POPS ACROSS THE AREA TUESDAY AND WEDNESDAY AFTERNOON AS AN INVERTED LOW LEVEL TROUGH DEVELOPS OVER KENTUCKY. WE WILL GO WITH A DRY FORECAST THURSDAY AS THE UPPER LEVEL RIDGE REALLY BEGINS TO TAKE HOLD. IN ADDITION WE WILL SEE A RETURN TO AVERAGE OF ABOVE AVERAGE MID AUGUST TEMPERATURES WITH READINGS TOPPING OUT AROUND 90 BY THE END OF THE WEEK. .EXTENDED DISCUSSION (THURSDAY NIGHT THROUGH MONDAY)... UPPER HIGH PRES RIDGE WILL BUILD OVER THE FA EARLY IN THE PERIOD. HOT AND HUMID WEATHER...NOT UNCOMMON OF LATE SUMMER IN KENTUCKY AND SOUTHERN INDIANA...IS EXPECTED TO RETURN BY THE END OF THE WORK WEEK. HIGHS AROUND 90 AND LOWS AROUND 70 WILL BE FORECAST EARLY IN THE EXTENDED PERIOD. AS RIDGE BREAKS UP OVER THE WEEKEND AND INTO EARLY NEXT WEEK...TEMPS WILL FALL BACK TO NEAR CLIMATOLOGY. STRONG UPPER LEVEL IMPULSE FORECAST BY MODELS LATE IN THE WEEK TO DROP THROUGH THE NORTHERN GRT LAKES TROUGH...HWVR DUE TO LACK OF ANY CERTAINTY IN REGARD TO THIS SYSTEM...WILL CONTINUE TO FORECAST NO PRECIPITATION THROUGH THE PERIOD. .LMK...NONE. JA/JMB
Hazardous weather outlook, Aug 11, 11:34 AM CDT, 2 hours 31 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1234 PM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP WILL MOVE SLOWLY...BRINGING A THREAT OF LOCALLY HEAVY RAINFALL OF 2 INCHES OR MORE TO ANY GIVEN LOCATION. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL, GUSTY WINDS TO 40 MPH, AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM THE STRONGEST STORMS. PATCHY DENSE FOG MAY DEVELOP LATE TONIGHT MAINLY IN LOCATIONS THAT EXPERIENCED RAIN DURING TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. AS IN PREVIOUS DAYS...THE SHOWERS AND THUNDERSTORMS SHOULD DEVELOP DURING THE AFTERNOON AND DIMINISH BY MIDNIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:01 AM CDT | Flash Flood Warning | LMK | Clinton, Russell | 119 min |
| Aug 11, 2:36 PM CDT | Flash Flood Warning | LMK | Butler | 84 min |
| Aug 11, 3:37 PM CDT | Flash Flood Warning | LMK | Grayson | 113 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.